Anti-Nausea Migraine Medication Zofran Issued New FDA Warning

Last month the Food & Drug Administration (FDA) announced a new warning for anti-nausea medication Zofran.

Zofran is FDA approved for treatment of cancer-related nausea (such as nausea related to chemo or radiation treatments), but is also often prescribed for nausea experienced by migraine patients and pregnant women.

In the September 2011 warning the FDA said Zofran can cause deadly changes to patients’ heart rhythms. They said the people at greatest risk of experiencing the drug’s potential side effects are those who have existing heart problems.

Zofran belongs to a class of drugs called 5-HT3 receptor antagonists. It works by blocking the actions of serotonin. The generic version of Zofran is called Ondansetron.


The FDA has ordered GlaxoSmithKline, the manufacturer of Zofran, to conduct studies to determine how severe the problem could be and who is at greatest risk. Pending those findings the FDA has ordered a change to the product label stating the risk and recommends electrocardiogram (ECG) monitoring for patients thought to be at the most risk for complications.

If you use Zofran as a treatment for migraine-related nausea, you should discuss this new warning with your doctor. Unless you have existing heart issues, it is likely still safe for you to take the medication. But it is still important be aware there is a certain amount of risk involved with taking this medication, as with all others. Please do not change how you have been told to use this medication by your treatment providers without discussing your options with them first.

Other options for treating migraine-related nausea include prescription medications Phenergan, Reglan, Compazine and Tigan. There are also popular alternative / home remedies you can explore, including peppermint or ginger tea or candies. Finally, some patients may find over the counter anti-emetic medications useful. These include Kaopectate and Pepto Bismol. Some over the counter antihistamines can help, too, such as Dramamine. Some people find a few sips of a carbonated lemon-lime soda helpful in calming their migraine-related nausea, too.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
FDA Warns Anti-Nausea Drug May Alter Arrhythmias

Comments

View Comments (11)
  • chrismorton
    6 years ago

    The FDA released another alert today, which you can read about here:http://www.fiercepharma.com/story/gsk-zofran-arrhythmia-risk-leads-new-label-change/2012-07-02

  • Lisa Cooper Ray
    7 years ago

    several of the anti-nausea meds can cause muscle tremors. The more you are exposed to them, the worse it gets. I now react this way to Compazine, Reglan, and Phenergen. So far the zofran is not effecting me, probably will after a few more doses in the ER.

  • Kelly Hord Buck
    7 years ago

    I hadn’t heard before the muscle tremors got worse the more times you had the medicine. I’ve had Compazine maybe 10-12 time, and I can’t have it anymore, last time it was so bad with the muscle tremors I had to be given ativan. I have had zofran over 100 times (half iv half oral at home) and no muscle tremors ever. I think it works in a different way than Compazine, reglan and ohenergan. Reglan gets me a little but not as bad.

  • Sandy Pruitt
    7 years ago

    Thanks for the article. Zofran never works for me but some drs try to insist on it. Lucky me I have refused it and insisted on phenergan. I say lucky beacause I have a heart arrythmia. And @ Jennifer Bonner compazine does the exact same thing to me.

  • Jennifer Bonner
    7 years ago

    I have Always had Violent reaction to Zofran, Uncontrollable shaking, heart paplitations&chattering teeth-I put it on my allergy list- I have Mitral Valve Prolapse, so now it makes sense. It is a good drug if you can take it. I also react to Compizine the same way, wonder if it’s just me or their make is similar?

  • Chester Lee
    7 years ago

    Don’t know noting about migraine’s so can a person have migraine, went that go to sleep almost avery night, just stared a month ago never had then before?

  • Teri Robert
    7 years ago

    Chester, I’m glad you have an appointment. Hope you get the help you need.

  • Chester Lee
    7 years ago

    Have appointment for 11-3-11.

  • Teri Robert
    7 years ago

    Chester, it’s possible, but you need to see your doctor to see if you’re having headaches or Migraines and what to do about them.

  • Alexis McMillen
    7 years ago

    as a heat patient those over the counter nausea medications are dangerous in combination with a heart meds. so those really aren’t an answer for those of us living on borrowed time anyway.

  • Teri Robert
    7 years ago

    Alexis, I hear you on the OTC meds. Hopefully, your doctor can help you with a prescription medication for nausea. I have some heart issues too, and there are lots of OTC things that can be problematic. You’re probably like me – so careful that you don’t even use OTC meds without checking with your doctor first.

  • Poll